Alert archive / Massachusetts / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Boston/Norton, MA

July 25, 201810 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood watch at Jul 25, 2018, 9:39 AM EDT for 10 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2018, 9:39 AM EDT (13:39 UTC)
Expired
Jul 26, 2018, 3:32 AM EDT
In force
18 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 1.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WGUS61 KBOX 251339
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Boston/Norton MA
939 AM EDT Wed Jul 25 2018


MAC011-013-015-252145-
/O.NEW.KBOX.FF.A.0004.180725T1339Z-180726T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Hampden-Hampshire-
Including the cities of Greenfield, Springfield, and Northampton
939 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Boston/Norton has issued a

* Flash Flood Watch for a portion of western Massachusetts, 
  including the following counties, Franklin, Hampden, and 
  Hampshire. 

* Through Thursday morning

* Bands of showers and a few embedded thunderstorms with localized
  torrential rainfall are expected at times through tonight. While
  rainfall amounts may vary considerably over short
  distances...rainfall rates of 1 to 2 inches per hour are
  possible in some locations.

* This may result in the potential for both localized small stream
  as well as urban flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Frank
3 follow-up statements
485 
WGUS61 KBOX 251947
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Boston/Norton MA
347 PM EDT Wed Jul 25 2018

CTC003-013-015-MAC005-009-017-021-023-025-027-RIC001-003-005-007-
009-260400-
/O.EXA.KBOX.FF.A.0004.000000T0000Z-180726T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford-Tolland-Windham-Bristol-Essex-Middlesex-Norfolk-Plymouth-
Suffolk-Worcester-Kent-Newport-Providence-Washington-
Including the cities of Hartford, Union, Vernon, Putnam, 
Willimantic, Fall River, New Bedford, Taunton, Gloucester, 
Lawrence, Framingham, Lowell, Foxborough, Quincy, Brockton, 
Plymouth, Boston, Fitchburg, Worcester, Bristol, Warwick, 
Newport, Providence, Block Island, and Westerly
347 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Boston/Norton has expanded the

* Flash Flood Watch to include portions of northern Connecticut, 
  Massachusetts, and Rhode Island, including the following 
  counties, in northern Connecticut, Hartford, Tolland, and 
  Windham. In Massachusetts, Bristol, Essex, Middlesex, Norfolk, 
  Plymouth, Suffolk, and Worcester. In Rhode Island, Bristol, 
  Kent, Newport, Providence, and Washington. 

* Through Thursday morning

* Bands of showers and a few embedded thunderstorms with 
  localized torrential rainfall are expected at times through 
  tonight. While rainfall amounts may vary considerably over 
  short distances...rainfall rates of 1 to 3 inches per hour are 
  possible in some locations. 

* This may result in the potential for both localized small 
  stream as well as urban flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

MAC011-013-015-260400-
/O.CON.KBOX.FF.A.0004.000000T0000Z-180726T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Hampden-Hampshire-
Including the cities of Greenfield, Springfield, and Northampton
347 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* A portion of western Massachusetts, including the following 
  counties, Franklin, Hampden, and Hampshire. 

* Through Thursday morning

* Bands of showers and a few embedded thunderstorms with 
  localized torrential rainfall are expected at times through 
  tonight. While rainfall amounts may vary considerably over 
  short distances...rainfall rates of 1 to 3 inches per hour are 
  possible in some locations. 

* This may result in the potential for both localized small 
  stream as well as urban flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

WTB
523 
WGUS61 KBOX 260333
FFABOX

Flood Watch
National Weather Service Boston/Norton MA
1133 PM EDT Wed Jul 25 2018

CTC003-013-015-MAC005-009-011-013-015-017-021-023-025-027-RIC001-
003-005-007-009-261145-
/O.CON.KBOX.FF.A.0004.000000T0000Z-180726T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford-Tolland-Windham-Bristol-Essex-Franklin-Hampden-Hampshire-
Middlesex-Norfolk-Plymouth-Suffolk-Worcester-Kent-Newport-
Providence-Washington-
Including the cities of Hartford, Union, Vernon, Putnam, 
Willimantic, Fall River, New Bedford, Taunton, Gloucester, 
Lawrence, Greenfield, Springfield, Northampton, Framingham, 
Lowell, Foxborough, Quincy, Brockton, Plymouth, Boston, 
Fitchburg, Worcester, Bristol, Warwick, Newport, Providence, 
Block Island, and Westerly
1133 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY...

The Flash Flood Watch continues for

* Portions of northern Connecticut, Massachusetts, and Rhode 
  Island, including the following counties, in northern 
  Connecticut, Hartford, Tolland, and Windham. In Massachusetts, 
  Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex, 
  Norfolk, Plymouth, Suffolk, and Worcester. In Rhode Island, 
  Bristol, Kent, Newport, Providence, and Washington. 

* Until 8 AM EDT Thursday

* Bands of showers and a few embedded thunderstorms with 
  localized torrential rainfall are expected at times through 
  tonight. While rainfall amounts may vary considerably over 
  short distances...rainfall rates of 1 to 3 inches per hour are 
  possible in some locations. 

* This may result in the potential for both localized small 
  stream as well as urban flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
401 
WGUS61 KBOX 260732
FFABOX

Flood Watch
National Weather Service Boston/Norton MA
332 AM EDT Thu Jul 26 2018

CTC003-013-015-MAC005-009-011-013-015-017-021-023-025-027-RIC001-
003-005-007-009-260845-
/O.CAN.KBOX.FF.A.0004.000000T0000Z-180726T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford-Tolland-Windham-Bristol-Essex-Franklin-Hampden-Hampshire-
Middlesex-Norfolk-Plymouth-Suffolk-Worcester-Kent-Newport-
Providence-Washington-
Including the cities of Hartford, Union, Vernon, Putnam, 
Willimantic, Fall River, New Bedford, Taunton, Gloucester, 
Lawrence, Greenfield, Springfield, Northampton, Framingham, 
Lowell, Foxborough, Quincy, Brockton, Plymouth, Boston, 
Fitchburg, Worcester, Bristol, Warwick, Newport, Providence, 
Block Island, and Westerly
332 AM EDT Thu Jul 26 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northern Connecticut,
Massachusetts, and Rhode Island has been cancelled. The heaviest
rainfall that was across the region has diminished. There are
still a few bands of locally heavy showers across northeast 
Connecticut, central Massachusetts into northern Rhode Island. 
This showers should push northeast out of the region by 4 AM. 

$$

EVT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 8:07 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 25, 8:07 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
807 AM EDT Wed Jul 25 2018

.SYNOPSIS...
A tropical airmass will remain entrenched across southern New
England for most of this week. Scattered showers and isolated
thunderstorms will continue tonight, mainly over western
Massachusetts and Connecticut. Showers and thunderstorms will
become more numerous today and Thursday with localized flash
flooding and isolated severe weather possible. Some relief from
the oppressive humidity will arrive this weekend and early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

735 AM Update...

A few bands of showers have developed across the interior,
mainly from NE CT into central Mass westward. However,
monitoring the latest NE regional 88D radar for a band of heavy
rain working northward from off the NJ coast and western Long
Island this morning. this should move into western areas by
around midday, then will shift slowly but steadily E through the
afternoon.

Based on latest radar trends, have updated the near term
forecast to go with categorical POPs from W-E, reaching into
western MA/N central CT by midday, then moving slowly E through
the remainder of the day into early tonight. Also increased the
cloud cover to mainly cloudy as the precip moves in.

Otherwise, temps were running in the lower-mid 70s at 10Z,
except for readings in the mid-upper 60s at KCQX and KACK with
light E-SE winds off the colder water.

Previous Discussion...

Not much change in air mass expected today. High pressure
offshore will move farther east today. Southerly flow will
persist, resulting in high humidity and above normal
precipitable water values. A mid level shortwave should arrive
later this afternoon, providing an additional focus for showers
and thunderstorms. The high moisture content will support
locally heavy downpours.

Both low and mid level lapse rates are not expected to be
robust, which could be altered to some extent if more sunshine
develops than current forecast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Low pressure moving east across Canada will push a fairly weak
cold front into southern New England Thursday. Rainfall chances
increase tonight into Thursday as a result. Above normal
humidity and precipitable water values persist. Potential for
locally heavy rainfall, which may lead to flash flooding. Not
enough confidence in location of flash flooding to issue a watch
at this time. Will still need to consider one with later
forecasts.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...

* High humidity will continue into this weekend with periods of
  showers and a few thunderstorms
* A brief dry day on Sunday, then wet weather may return early next
  week

Overview...

Cutoff H5 low remains across Ontario with broad trough from the
Great Lakes to the Ohio/Tennessee valleys Thu night. Difluent SW
flow aloft will keep high dewpoints and humidity across the region
into this weekend. 00Z models signaling the flattening of the
northern stream flow as the cutoff mid level low shifts E
across central Quebec this weekend.

May see a brief break from the oppressive humidity later this
weekend as weak high pressure builds across. However, another
high will redevelop across the western Atlantic by early next
week, bringing another round of high humidity across the region.

Details...

The persistent moist surface southerly wind flow will keep the
chance for showers and isolated thunderstorms across the region
from time to time as a weak front moves slowly across through
Friday. May see a brief respite Fri night between weather
systems, then another front approaches on Saturday. Will see
brief heavy downpours as PWAT values remain about 2 SD above
normal, on the order of 2.2 to 2.4 inches. Can not rule out
isolated localized flash flooding in any heavier precip.

As the front pushes slowly across Sat night into Sunday,
dewpoints will fall back to the upper 50s inland to mid-upper
60s along the S coast, so expect dry conditions on Sunday with
the somewhat lower humidity.

As the mid level flow becomes more southwesterly again early
next week, may see the front to the S try to slowly work
northward again beginning around midday Monday into Tuesday.
Dewpoints are forecast to slowly rise to oppressive levels
during Tuesday. Will see scattered showers/isolated
thunderstorms return later Monday into Tuesday.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...Moderate confidence.
Widespread MVFR with areas of LIFR across NE CT/RI/SE Mass at
11Z. Expect band of showers and sct thunderstorms move into W
Mass/N central CT by midday, then will spread E through the
afternoon and evening. Should see areas of MVFR-IFR conditions.
Should also see a return to LIFR near south coast, Cape Cod and
Islands. Slowly improving conditions Thursday, mostly behind a
cold front, which may stall across the region.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy FG.

Friday: VFR. Slight chance SHRA, isolated TSRA.

Friday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, isolated TSRA, patchy BR.

Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

Saturday Night: VFR. Slight chance SHRA.

Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

South flow continues through tonight, before shifting more
southwest ahead of a cold front Thursday. Gusts 20-25 kt today,
and possibly as high as 30 kt tonight, before slowly diminishing
Thursday. Rough seas on the outer waters through Thursday.

Areas of fog will reduce visibility to less than 3 miles
generally, and to less than 1 mile in some locations each night.
Increasing risk for showers tonight into Thursday.

Outlook /Thursday Night through Sunday/...

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Chance of rain showers, chance
of thunderstorms. Local visibility 1 to 3 nm.

Thursday Night: Winds less than 25 kt. Areas of rough seas.
Slight chance of rain showers, isolated thunderstorms, patchy
fog. Visibility 1 to 3 nm.

Friday: Winds less than 25 kt. Local rough seas. Slight chance
of rain showers.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Saturday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers, slight chance of thunderstorms.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.CLIMATE...
High dew points and oppressive humidity are expected through the
remainder of the week.

Here are the daily highest observed values for our four climate
sites for each day through Friday, and the year these values
last occurred:

Boston
July 24  75/2003  ** Highest Dewpoint -- 73
July 25  77/1986
July 26  76/1995
July 27  79/1940  *All-time highest at BOS*

Providence
July 24  76/1990  ** Highest Dewpoint -- 75
July 25  77/1995
July 26  80/1940
July 27  76/1995

Hartford
July 24  76/1975  ** Highest Dewpoint -- 73
July 25  76/1995
July 26  78/1995
July 27  81/2005  *July highest at BDL*

Worcester
July 24  75/2010  ** Highest Dewpoint -- 72
July 25  75/2010
July 26  75/1995
July 27  74/2005

These numbers have been compiled from all hourly and special
observations since the start of dew point observations. Dew
points have been regularly observed at Boston since 1936, at
Providence since 1938, and at Hartford and Worcester since 1949.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 4 PM EDT
     Thursday for ANZ232>234.
     Small Craft Advisory from midnight tonight to noon EDT
     Thursday for ANZ231.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ235-237-
     254>256.
     Small Craft Advisory from noon today to 8 PM EDT Thursday for
     ANZ250.
     Small Craft Advisory from 3 PM this afternoon to 2 PM EDT
     Thursday for ANZ251.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...EVT
AVIATION...Belk/EVT
MARINE...Belk/EVT
CLIMATE...Staff
Hazardous weather outlook, Jul 25, 5:52 AM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
552 AM EDT Wed Jul 25 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-261000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
552 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Showers and widely scattered thunderstorms will move into western
Massachusetts and north central Connecticut around midday. There may
be heavy downpours with some of the showers which may cause
localized flooding. A few strong thunderstorms are also possible with
strong wind gusts.

The showers will continue to shift slowly east across the remainder
of the region tonight. There will be heavy downpours and localized
flooding, especially across urban and poor drainage areas. A few
thunderstorms, a few with briefly strong wind gusts, as also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
Localized flash flooding of urban areas and small streams is
possible Thursday, with the greatest risk from western and central
Massachusetts into northern Connecticut.

In addition, strong thunderstorms may be capable of producing minor
wind damage, such as downed branches or weakened trees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-261000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
552 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Widely scattered thunderstorms are possible, which may produce
strong wind gusts mainly across the southern waters this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong thunderstorms with squally winds are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:32 AM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire2 hr
Jul 25, 2:32 PM EDTSpecial Weather StatementBOXNorfolk43 min
Jul 25, 3:04 PM EDTSpecial Weather StatementBOXEssex, Suffolk26 min
Jul 25, 3:26 PM EDTSpecial Weather StatementBOXEssex34 min

Nearby

Flash Flood Watches in Massachusetts, 2018Flash Flood Watches in Rhode Island, 2018Flash Flood Watches in Connecticut, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.